Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 40, NWS Melbourne, FL

April 22, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Apr 22, 2009, 4:17 AM EDT for 6 counties in Florida. It took effect at Apr 22, 2009, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 4:17 AM EDT (08:17 UTC)
In effect from
Apr 22, 2009, 12:00 PM EDT
Expired
Apr 22, 2009, 8:00 PM EDT
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 220817
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
417 AM EDT WED APR 22 2009

FLZ041-044>046-053-058-144-230000-
/O.UPG.KMLB.FW.A.0028.090422T1700Z-090423T0000Z/
/O.NEW.KMLB.FW.W.0040.090422T1600Z-090423T0000Z/
/O.NEW.KMLB.FW.A.0029.090423T1800Z-090424T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
417 AM EDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

MUCH DRIER AIR WILL BE IN PLACE ACROSS EAST CENTRAL FLORIDA TODAY. 
MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL TO BETWEEN
25 AND 30 PERCENT FOR SEVERAL HOURS. WINDS WILL BE WEST TO
NORTHWEST 10 TO 15 MPH WITH OCCASIONAL GUSTS TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ047-054-059-064-141-147-230000-
/O.NEW.KMLB.FW.W.0040.090422T1600Z-090423T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
417 AM EDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

MUCH DRIER AIR WILL BE IN PLACE ACROSS EAST CENTRAL FLORIDA TODAY. 
MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL TO BETWEEN
30 AND 35 PERCENT FOR SEVERAL HOURS. WINDS WILL BE WEST TO
NORTHWEST 10 TO 15 MPH WITH OCCASIONAL GUSTS TO 20 MPH. AN
AFTERNOON SEA BREEZE...ESPECIALLY SOUTHWARD FROM THE CAPE...MAY
NEGATE DURATION ALONG THE IMMEDIATE COAST...SOUTH FROM FORT PIERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

SEDLOCK
1 follow-up statement
000 
WWUS82 KMLB 221832
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT WED APR 22 2009

FLZ041-044>046-053-058-144-240000-
/O.UPG.KMLB.FW.A.0029.090423T1800Z-090424T0000Z/
/O.NEW.KMLB.FW.W.0041.090423T1500Z-090424T0000Z/
/O.NEW.KMLB.FW.A.0030.090424T1500Z-090425T0000Z/
/O.CON.KMLB.FW.W.0040.000000T0000Z-090423T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
232 PM EDT WED APR 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

WITH DRIER AIR IN PLACE OVER THE AREA WILL CONTINUE TO SEE MINIMUM
RELATIVE HUMIDITY VALUES FALL TO BETWEEN 25 AND 30 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON.

DRIER AIRMASS WILL REMAIN IN PLACE THURSDAY AND FRIDAY WITH LONG
DURATION OF LOW RELATIVE HUMIDITY VALUES EXPECTED THURSDAY
AFTERNOON AND ALSO POSSIBLE FRIDAY AFTERNOON. MIN RH VALUES WILL
BE BETWEEN 25 TO 30 PERCENT THURSDAY AND BETWEEN 30 TO 35 PERCENT
FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ047-054-059-064-141-147-230000-
/O.CON.KMLB.FW.W.0040.000000T0000Z-090423T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
232 PM EDT WED APR 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

WITH DRIER AIR IN PLACE OVER THE AREA WILL CONTINUE TO SEE MINIMUM
RELATIVE HUMIDITY VALUES FALL TO BETWEEN 30 AND 35 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON. SEA BREEZE...SOUTHWARD FROM THE
CAPE...SHOULD KEEP RELATIVE HUMIDITY VALUES FROM FALLING BELOW 35
PERCENT ALONG THE IMMEDIATE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

WEITLICH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 22, 3:29 AM EDT, 48 minutes earlier.

Area forecast discussion, Apr 22, 3:29 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
329 AM EDT WED APR 22 2009

.DISCUSSION...
...HEIGHTENED FIRE WEATHER SENSITIVITY TODAY & THU...

CURRENT/TODAY...AXIS OF DEEP UPPER TROUGH LOCATED OVER THE EASTERN
PENINSULA WILL LIFT NORTHEAST AWAY FROM THE AREA THROUGH THE DAY. A
REINFORCING DRY FRONT PUSHING INTO CENTRAL FLORIDA EARLY THIS
MORNING WILL CONTINUE TO WEAKEN AS IT PASSES SOUTHWARD TODAY. THIS
BOUNDARY WILL ONLY REINFORCE DRIER AIR AND SWITCH WINDS FROM
WESTERLY TO NORTHWESTERLY. WINDS WILL AVERAGE 5-10 MPH INLAND AND
10-15 MPH ALONG THE COAST. OCCASIONAL HIGHER GUSTS TO AROUND 20 MPH
WILL BE FELT. A SEA BREEZE BOUNDARY WILL PUSH IN FROM THE EAST COAST
LATER THIS AFTERNOON...PUSHING INLAND EARLIER AND DEEPER SOUTH OF
THE CAPE. THESE AREAS WILL SEE WINDS TRANSITION AROUND TO OUT OF THE
EAST/NORTHEAST LATE IN THE DAY. BEHIND THE SURFACE FRONT...HIGH
PRESSURE WILL EXPAND FROM THE GOMEX TO ACROSS THE PENINSULA AND
COASTAL WATERS OFF OF THE EAST COAST OF FLORIDA. CONDITIONS TO
REMAIN DRY. HIGHS MAINLY IN THE LOWER TO MIDDLE 80S.

TONIGHT...HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER AS THE
CENTER MOVES OFF INTO THE WESTERN ATLC WITH MAINLY CLEAR SKIES. LOWS
TO RANGE FROM THE MIDDLE 50S INTERIOR & NORTH TO LOWER 60S ALONG THE
IMMEDIATE TREASURE COAST. WINDS WILL BE LIGHT AND VARIABLE.

THU...DRY WEATHER CONTINUES.  TROUGH ALOFT WILL PUSH OFFSHORE THE
MID/UPPER ATLANTIC COAST AND UPSTREAM RIDGING WILL LEAD TO
WEST/NORTHWEST FLOW ALOFT DEVELOPING LOCALLY. AT THE SURFACE...HIGH
PRESSURE WILL GRADUALLY TRANSITION EASTWARD INTO THE ATLANTIC WITH
RIDGE AXIS EXTENDING ACROSS THE PENINSULA. A LIGHT SOUTH/SOUTHWEST
WIND FLOW AND PLENTY OF SUNSHINE WILL LEAD TO WARMER TEMPERATURES...
ESPECIALLY INLAND WHERE THE SEA BREEZE WILL BE SLOW TO ARRIVE.

FRI...THIS WILL BE A TRANSITION DAY AS THE REMNANT ATLANTIC RIDGE
MERGES WITH HIGH PRESSURE PUSHING OFF THE MID ATLANTIC COAST...AND
STRENGTHENS. A WEAK PRESSURE GRADIENT WILL ALLOW FOR THE SEA
BREEZE TO PUSH INLAND QUICKER AND IT SHOULD BE ACCENTUATED BY THE
BUILDING ATLANTIC RIDGE TO THE NORTH. THE LOW LEVELS WILL MOISTEN
SLIGHTLY AND THE NAM EVEN INDICATES A FEW SHOWERS ALONG THE SEA
BREEZE BOUNDARY. WILL CONTINUE A DRY FORECAST THOUGH AS THE GFS
MOS POPS ARE 5 PERCENT...GENERALLY JUST EXPECT A LITTLE MORE
DAYTIME CLOUDINESS.

SAT-WED...RATHER STRONG SURFACE HIGH PRESSURE RIDGE WILL BE
ESTABLISHED FROM THE CAROLINAS SEAWARD WITH THE AXIS ONLY VERY
SLOWLY NUDGING SOUTH. THIS WILL LEAD TO AN ONSHORE WIND REGIME.
DEEP LAYER MOISTURE WILL REMAIN LIMITED DUE TO MID LEVEL
RIDGING...HENCE WILL GO WITH A DRY FORECAST...THOUGH A FEW
ATLANTIC SHOWERS MAY OCCUR...ESPECIALLY SAT NIGHT/SUN WHEN THE
GFS INDICATES AN EASTERLY WIND SURGE.

&&

.AVIATION...VFR.

&&

.MARINE...TODAY/TONIGHT...MAINLY W-NW WINDS BETWEEN 10-15 KTS AS A
WEAK DRY SFC FRONT SAGS SOUTH ACROSS THE AREA. BEHIND THIS FEATURE
HIGH PRESSURE OVER THE GOMEX WILL EXPAND ACROSS THE PENINSULA AND
INTO THE WESTERN ATLC. WINDS UP TO 15 KTS OFFSHORE WILL FALL TO
AROUND 10 KTS THIS EVENING AND VEER AROUND TO THE E-SE THRU THE
NIGHT. AN EAST COAST SEA BREEZE IS EXPECTED TO DEVELOP ALONG THE
EAST FL COAST THIS AFTERNOON. SEAS 1-3 FT NEAR SHORE AND 2-4 FT AWAY
FROM THE COAST.

THU...SURFACE HIGH PRESSURE RIDGE ACROSS THE WATERS WILL PROVIDE
BENIGN CONDITIONS FOR BOATING.

FRI...LIGHT WINDS WILL TRANSITION TO ONSHORE AROUND 10 KNOTS.

WEEKEND...STRENGTHENING HIGH PRESSURE RIDGE OVER/OFFSHORE THE
CAROLINAS WILL LEAD TO INCREASING EASTERLY WINDS...ESPECIALLY
SUNDAY BEHIND A SLIGHT SURGE IN THE FLOW. ADVISORY CONDITIONS ARE
NOT EXPECTED BUT 15-20 KNOT WINDS SHOULD DEVELOP SAT NIGHT/SUN.

&&

.FIRE WEATHER...TODAY...DEWPOINT RECOVERIES OVERNIGHT HAVE BEEN
POOR. A REINFORCING SURFACE FRONT WILL SLIDE DOWN THE PENINSULA
TODAY WITH ADDITIONAL DRIER AIR. EXPECTING SEVERAL HOURS OF RELATIVE
HUMIDITIES AT OR BELOW 35 PERCENT THIS AFTERNOON & INTO EARLY
EVENING. PORTIONS OF THE INTERIOR COULD FALL TO AROUND 25 PERCENT
FOR A FEW HOURS OR MORE. WILL ISSUE A RED FLAG WARNING FOR ALL OF
EAST CENTRAL FLORIDA...THOUGH AN AFTERNOON SEA BREEZE ALONG THE
IMMEDIATE TREASURE COAST MAY ALLOW FOR COASTAL COMMUNITIES SOUTH
FROM FORT PIERCE FROM REALIZING DURATION. THE SEA BREEZE BOUNDARY
WILL DEVELOP A LITTLE LATER IN THE AFTERNOON NORTHWARD AND FEEL THAT
DURATION WILL BE REALIZED HERE...OR THE VERY LEAST INLAND AREAS OF
THE COASTAL COUNTIES.

THU... SURFACE HIGH PRESSURE RIDGE ACROSS THE AREA AND
WEST/NORTHWEST FLOW ALOFT BEHIND SHORTWAVE TROUGH POINT TO
SUBSIDENCE. TEMPS SHOULD BE A LITTLE WARMER AND LITTLE/NO DEW
POINT RECOVERY IS EXPECTED. MOS HAS TRENDED LOWER ON RH VALUES SO
WILL GO WITH A FIRE WEATHER WATCH ACROSS INTERIOR COUNTIES.

FRI-SUN...AN EASTERLY WIND FLOW PATTERN WILL START TO DEVELOP ON
FRI THEN BECOME FULLY ESTABLISHED OVER THE WEEKEND. RH VALUES
SHOULD FALL SLIGHTLY BELOW 35 PERCENT ACROSS THE INTERIOR ON FRI
THEN MINIMUM VALUES ARE FORECAST TO REMAIN ABOVE 35 PERCENT ON
SAT/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  56  84  58 /   0   0   0   0
MCO  83  57  86  60 /   0   0   0   0
MLB  79  56  82  60 /   0   0   0   0
VRB  82  56  82  60 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Apr 21, 5:21 AM EDT, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
521 AM EDT TUE APR 21 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
521 AM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES DROPPING TO AROUND 30 PERCENT BEHIND A COOL
FRONTAL BOUNDARY WILL ELEVATE THE FIRE WEATHER DANGER ACROSS THE
INTERIOR COUNTIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRIER AIR BEHIND THE COLD FRONT PASSING THROUGH CENTRAL FLORIDA
TODAY WILL INCREASE THE FIRE WEATHER DANGER WEDNESDAY AND
THURSDAY OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:17 AM EDTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia10 hr
Apr 22, 2:32 PM EDTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr
Apr 22, 2:32 PM EDTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia29 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.